Alert archive / New Mexico / Special Weather Statements in 2023

Special Weather Statement, NWS Midland/Odessa, TX

May 31, 2023Lea County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at May 31, 2023, 10:21 PM MDT for Lea County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2023, 10:21 PM MDT (04:21 UTC)
Expired
May 31, 2023, 10:45 PM MDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Hail
0.50 in
Wind
55

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 116 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

448 
WWUS84 KMAF 010421
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
1021 PM MDT Wed May 31 2023
 
NMZ033-034-010445-
Southern Lea County NM-Central Lea County NM-
1021 PM MDT Wed May 31 2023

...A strong thunderstorm will impact portions of southeastern Lea
County through 1045 PM MDT...

At 1020 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Jal, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Eunice, Jal, Jal Airport, Eunice Airport and Oil Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3212 10355 3227 10361 3262 10308 3208 10307
TIME...MOT...LOC 0420Z 236DEG 31KT 3223 10345 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 31, 5:32 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 31, 5:32 PM MDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
632 PM CDT Wed May 31 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 154 PM CDT Wed May 31 2023

Surface observations show a dryline cutting across the western
reaches of Eddy County and snaking southward along the windward
side of the Davis Mountains. Best areas for convection to
develop this afternoon and early evening will be over eastern Eddy
County, down along the Pecos River Valley stretching into
portions of Pecos County, and portions of the western Permian
Basin. Current mesoanalysis shows MLCAPE on the order of 1000-1500
(J/kg) across those areas collocated with steep (8+ C/km) mid
level lapse rates. Hail and damaging winds will be the main
threats with any severe storms that do form. Effective shear is
also high enough that supercells could develop with any discrete
storms meaning there is a low end threat for tornado development,
mainly across Eddy and Lea counties.

Storms that develop this afternoon will move mainly northeasterly
through tonight as a weak upper level short wave moves into the
area and guides storms towards the northern portions of the
Permian Basin. Rain chances linger into late tonight with showers
and storms ending around or just after midnight. Temperatures
overnight settle in the 60s for most with a few spots in the mid
to upper 50s. A brief break in shower and storm activity will be
seen for Thursday with best chances remaining across the northern
and northeastern Permian Basin. Highs are a tad cooler than the
previous few days in the upper 80s to low 90s area wide. Mainly
quiet on Thursday night with lows once again settling into the
60s.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 154 PM CDT Wed May 31 2023

On Friday, a secondary short wave on the heels of Thursday's wave
will be translating eastward along the US/MX border, and will be
the main driving force behind strong to severe thunderstorms
Friday afternoon. At the surface, persistent southeasterly flow
will maintain ample low-level moisture, with a dryline progged to
mix eastward and sharpen in the vicinity of the TX/NM state line
by early afternoon. As temperatures climb into the 80s and lower
90s, instability to the east of the dryline on the order of
2000-3000 J/kg will be more than sufficient for convection, with
the short wave's attendant 500 mb jet yielding around 40 kts of
effective shear. Thus, as the short wave traverses the region
Friday afternoon and evening, strong to severe thunderstorms are
expected to develop along the dryline during peak heating, with
storms then moving eastward through late afternoon and early
evening. All severe weather hazards will be possible, including
large hail, damaging winds, and even tornadoes. Additionally,
frequent lightning and heavy rain will accompany storms, with
heavy rain resulting in potential flooding and flash flooding
concerns. Thus, those with plans this Friday will need to remain
vigilant and stay weather aware, and have multiple ways to receive
warnings as well as a plan for shelter if severe weather
threatens.

The unsettled pattern will continue through the weekend, with the
best chance of storms Saturday remaining across eastern areas
where moisture will be better. Late Sunday, precipitation chances
will expand across much of the area as southeasterly surface flow
shifts to the east, resulting in an increased upslope component
against the higher terrain to the west. Beyond Friday's short
wave, there aren't additional clear signals that would indicate
organized severe weather, though any passing shortwave in the
southwesterly flow aloft could generate storms during peak
heating, especially in the vicinity of the higher terrain and any
remnant boundaries left from prior convection. And, any storm that
develops would have the potential to become strong or severe,
capable of hail and gusty winds. Storm chances linger into early
next week as the upper pattern indicates weak ridging once again
developing over or nearby the region, with another short wave to
the west and a larger-scale trough to the east, a repeat of what
we've seen over the past week. As far as temperatures are
concerned, below normal temperatures will remain the rule, with
highs in the 80s for most locations each day through the extended,
with 90s focused closer to the Rio Grande.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Wed May 31 2023

At tail end of severe wx event but still have some lingering
showers and storms across SE NM and the Upper Trans Pecos that
should be gone in an hour or two. Expect SE wind to remain gusty
much of the night... VFR but will have to monitor possible
development of low clouds in the morning near MAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67  87  66  83 /  20  10  10  60
Carlsbad                 62  91  61  90 /  40   0   0  10
Dryden                   68  90  69  91 /   0   0   0  20
Fort Stockton            65  93  66  92 /  20  10  10  30
Guadalupe Pass           61  83  61  83 /  30   0   0   0
Hobbs                    61  88  61  83 /  60  10  10  40
Marfa                    54  87  55  87 /  20   0  10  10
Midland Intl Airport     66  88  66  86 /  20  10  10  50
Odessa                   67  89  67  86 /  20  10  10  40
Wink                     66  94  66  93 /  40   0  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....84
AVIATION...72
Hazardous weather outlook, May 31, 12:54 PM MDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Wed May 31 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
154 PM CDT Wed May 31 2023 /1254 PM MDT Wed May 31 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible over much of the
area this afternoon and evening. A slight risk of severe
thunderstorms exists over southeast New Mexico and immediately
adjacent portions of west Texas. These thunderstorms may pose a risk
for torrential rainfall, damaging winds, large hail, and perhaps a
tornado or two.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Daily thunderstorm chances during the afternoon and evening continue
across the region. Each day will have the potential for strong to
severe thunderstorms capable of producing torrential rainfall,
strong winds, and hail. Currently, the greatest threat for severe
thunderstorms looks to be on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 31, 5:12 PM MDT, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
612 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     12 W Hobbs              32.73N 103.37W
05/31/2023                   Lea                NM   Emergency Mngr

            Lea County EM reports roof ripped off and
            downed powerline poles at HWY 62 and
            Arkansas Junction west of Hobbs. Exact
            location and time estimated by radar.

0518 PM     Tstm Wnd Dmg     Hobbs                   32.73N 103.16W
05/31/2023                   Lea                NM   Emergency Mngr

            Lea County EM reports multiple downed power
            poles along Highway 18 in Hobbs. Exact
            location and time estimated by radar.

0522 PM     Tstm Wnd Dmg     4 S Lovington           32.89N 103.35W
05/31/2023                   Lea                NM   Emergency Mngr

            Lea County EM reports multiple downed power
            poles along Arkansas Junction and Stiles Rd
            south of Lovington. Exact time estimated by
            radar.

0532 PM     Tstm Wnd Dmg     5 E Lovington           32.95N 103.26W
05/31/2023                   Lea                NM   Emergency Mngr

            Lea County EM reported barn flying into
            vehicle along Highway 83 east of Lovington.
            Exact location and time estimated by radar.

&&
Special weather statement, May 31, 5:32 PM MDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
632 PM CDT Wed May 31 2023

TXZ059-060-067-010015-
Loving TX-Ward TX-Winkler TX-
632 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of northwestern Ward,
southwestern Winkler and southeastern Loving Counties through 715 PM
CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barstow, or 9 miles northeast of Pecos, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Barstow.

This includes Interstate 20 between mile markers 50 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3146 10319 3144 10344 3175 10347 3169 10316
TIME...MOT...LOC 2332Z 192DEG 11KT 3149 10338

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

88
Special weather statement, May 31, 7:28 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
828 PM CDT Wed May 31 2023

TXZ067-068-010215-
Crane TX-Ward TX-
828 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of northeastern Ward
and northwestern Crane Counties through 915 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thorntonville, or near Monahans, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monahans, Thorntonville, Wickett and Roy Hurd Memorial Airport.

This includes Interstate 20 between mile markers 70 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3140 10298 3154 10307 3164 10285 3149 10269
TIME...MOT...LOC 0128Z 238DEG 14KT 3151 10295

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

88
Special weather statement, May 31, 8:39 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
939 PM CDT Wed May 31 2023

NMZ028-033-034-TXZ059-273-010330-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
Loving TX-Eastern Culberson County TX-
939 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of southeastern Eddy,
southern Lea, northwestern Reeves, northeastern Culberson and
northwestern Loving Counties through 1030 PM CDT/930 PM MDT/...

At 938 PM CDT/838 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Malaga, or 23 miles southeast of
Carlsbad, moving northeast at 25 mph. A separate storm was located
northwest of Jal in Lea County.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loving, Malaga and Red Bluff Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and western and southwestern
Texas.

&&

LAT...LON 3249 10382 3258 10348 3244 10322 3207 10321
      3198 10395 3199 10395 3198 10397 3200 10399
      3200 10402 3197 10403 3196 10408 3220 10426
TIME...MOT...LOC 0238Z 239DEG 21KT 3211 10402

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

88
Local storm report, May 31, 10:16 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1116 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Gst     11 NNW Slash Ranch      31.98N 103.67W
05/31/2023  M77 MPH          Loving             TX   Mesonet

            Mesonet station FW9691 Mentone.

0430 PM     Tstm Wnd Gst     19 WNW Jal              32.19N 103.51W
05/31/2023  M65 MPH          Lea                NM   Mesonet

            Mesonet station FW9690 Jal.

&&
Special weather statement, May 31, 10:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1021 PM MDT Wed May 31 2023

NMZ033-034-010445-
Southern Lea County NM-Central Lea County NM-
1021 PM MDT Wed May 31 2023

...A strong thunderstorm will impact portions of southeastern Lea
County through 1045 PM MDT...

At 1020 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Jal, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eunice, Jal, Jal Airport, Eunice Airport and Oil Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3212 10355 3227 10361 3262 10308 3208 10307
TIME...MOT...LOC 0420Z 236DEG 31KT 3223 10345

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:10 PM MDTSevere Thunderstorm Warning Destructive damage threatMAFWard35 min
May 31, 6:18 PM MDTTornado WarningMAFPecos, Reeves, Ward27 min
May 31, 6:44 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFPecos, Reeves, Ward46 min
May 31, 7:28 PM MDTSpecial Weather StatementMAFWard47 min
May 31, 8:39 PM MDTSpecial Weather StatementMAFLoving51 min
Jun 1, 7:46 AM MDTSpecial Weather StatementMAFDawson44 min
Jun 1, 2:22 PM MDTFlash Flood WarningMAFBorden, Scurry3 hr
Jun 1, 2:39 PM MDTSpecial Weather StatementMAFBorden51 min
Jun 1, 2:45 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson45 min
Jun 1, 3:23 PM MDTFlash Flood WarningMAFBorden, Dawson3 hr
Jun 1, 3:29 PM MDTSevere Thunderstorm WarningMAFBorden61 min
Jun 1, 4:34 PM MDTSpecial Weather StatementMAFMitchell41 min
Jun 1, 5:42 PM MDTSpecial Weather StatementMAFBorden48 min

Nearby

Special Weather Statements in New Mexico, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.